Olaparib induced anaemia and walking probs, any... - My Ovacome

My Ovacome

15,785 members18,349 posts

Olaparib induced anaemia and walking probs, anyone?

Trickysite profile image

Hi Wonderwomen, I have been on olaparib for just under 3 months. It depressed my bone marrow production of red blood cells, I became very anaemicand was given 3 blood transfusions last week, taken off olaparib for 14 days and will go back on at 275. Mg per day if my Haemoglobin stays at about 82 by next FridAy. It also seems to have affected my gait so that I do not have accurate control over where my feet land when I walk with the result that I am clutching walls and furniture to balance. It is easier to walk on pavement rather than carpet. No numbness or pins and needles in feet. Does any of this sound a familiar story? I am thinking of adding the “red stuff “to my weekly Ocado order!

25 Replies

Oh that’s interesting Trickysite, I have been very lucky on Olaparib and never had a dip in blood levels despite being on 600mg but I have noticed a change in gait. Originally this was put down to lymphodema but this is now well controlled. I believe that treatment has altered my ability to balance and somehow walking seems more ploddy, not always very controlled and with frequent trips and falls. I can walk several miles now but I never seem to really find my stride x

Trickysite profile image
Trickysite in reply to Lyndy

Hi Lyndy, That sounds very similar to me. I can walk for about an hour but ploddy and not well controlled feet. I feel the need to have someone with me to put an arm through. I do let go for a while and walk on my own for a bit. Can you walk on your own? Or do you need a companion? Has it improved or stayed the same? My physio got me to do some foot exercises sitting down, twirling ankles and flapping feet gently up and down, which showed I do have fine control over my feet when I am sitting down. The problem arises(Sorry!) when I stand up and move my legs from that position. I think the Mayo Clinic website lists a lot more Olaparib side effects than usual and I think I saw “Gait” under that. I, too, have slight lymphodema in the ankles but I don’t think it is that.

Lyndy profile image
Lyndy in reply to Trickysite

Yes I can walk alone but sometimes use a stick for extra balance. Just googled Olaparib and neuropathy. It seems that it can cause this…not a very common side effect but it could be the culprit. However, while it’s working I am not going to complain too much! x

Trickysite profile image
Trickysite in reply to Lyndy

Long may it work for you! Meanwhile, the jury is out on whether I can tolerate it. We shall see. Love, Emma

I'm not taking Olaparib but I take vitamin B Complex for neuropathy and find it helps. You would need to ask your team if it's okay to take it. Hope this helps Sue

Trickysite profile image
Trickysite in reply to SUE7777

Thank you for the tip! Emma

Hi. Are you sure the problem is in your feet as opposed to vertigo? I have mild vertigo from Olaparib and have to be careful when I turn my head or I start to fall over. I have neuropathy in my feet left from chemo which seems slightly aggravated on Olaparib. Ever since my frontline chemo I have to wear shoes with a lot of support. I hope you can do better on the lower dose of Olaparib!

Trickysite profile image
Trickysite in reply to delia2

Dear Delia, thank you for your suggestion. I have done the Olaparib vertigo thing, in the first month! It was bad for about two weeks and then in the final two weeks was very much as you describe I.e. I felt if I turned my head left/right to check before I crossed a road it was swimming. So much so. I would not have crossed a road by myself. Thankfully it settled after a month. My onc asked me if it cleared spontaneously and I said yes, so perhaps your onc could give you something. That is interesting about your neuropathy being aggravated by Olaparib as I seem to be experiencing that, too. My walking is much worse and the pins and needles in my fingers turned numb.I sort of feel I am determined tohaveevery Olaparib side effect and perhaps I can invent a few of my very own! I too have graduated to two lovely pairs of old lady shoes with support. If anyone wants the name of N. London shop that specialises in old lady shoes, I have it! Thank you for your good wishes re: lower dose!

HiI had one episode of low haemoglobin (88) which was after my first couple of months on Olaparib at 600mg per day. At this point my legs were very weak and aching, and this may be what you describe. It was an effort to climb the stairs! After a transfusion of 2 units and a break of a week off the tablets, I was put on a lower dose of 400mg. My haemoglobin was still low after this so the following month I was given another week's break and put on the lower dose of 300mg per day. This has suited me (on it for 15 months now) and I have had no repeat of the low haemoglobin levels.

My consultant said the leg ache and muscle weakness was a sign of the low levels, as the heart struggles to get blood to the extremities.

Best wishes to everyone.

Yes. My symptoms were the same. So very pleased to hear the 300mg Olaparib has worked for you without this side effect. Very encouraging! Emma x

I am sorry to hear about your suffering and I am also puzzled about the consultant explaining the symptoms to you yet no action has been taken to rectify the situation. Although bone marrow suppression is one of the rare side effects, it is also known that Olaparib can cause folate induced severe anaemia which means the red blood cells cannot be formed. Bone marrow also needs the raw ingredients to make fresh blood cells.

Usually, a supplementation of 1000 mcg once or twice a day will help until levels are topped up. Plus taking one form of vitamin B without the other B group can upset their balance. So a good B-Complex along with extra folate.

In addition to folate, the body also needs other ingredients to make red blood cells. For example, B12, iron, copper, B6 and Vitamin A. Often they are also very low after chemo.

If Olaparib is working and is keeping the cancer under control, it is best to press on your oncologist to arrange for blood tests and to help with adequate supplementation. Blood transfusions is not the continuous solution. Simply it cannot be done.

Otherwise, you’ll continue to suffer. They’ll then reduce the Olaparib dose or stop it for the wrong reasons.

Thank you, that is very interesting and I will discuss with onc on Friday.

Absolutely! It is worthy investigating via the blood tests as to why you are so tired. If you are anaemic, there is a reason or multiple reasons behind it. It could be as simple as lacking the ingredients to make blood cells. So a top up with supplements will help.

Food is not enough, the absorption of nutrients from food and after chemo is usually not very good.

Can I please check what 1000 mcg means? Emma x

mcg is microgram. It is the measure of the dose.

I know I am being thick, but 1000mcg of what medication? Emma x

No problem, at all, Emma.

It is 1000 micgrogram of folate supplementation or whatever dose your consultant decides to give you. I hope all goes very well for you. The most important factors are to keep cancer away and to give your body all the nutrients to help in this fight and to cope with the treatment.

Hi Newbie, fir some strange reason your final post appeared incomplete in my email box and not at all on Health Unlocked. I got from “Absolutely! ...So a top up with” and it stopped there. If there is anything you think I need to know in what followed, please post again or I can give you my email address. Emma x

Hi Emma, I am not sure what had happened.

Here is the previous post that starts with "Absolutely":

Absolutely! It is worthy investigating via the blood tests as to why you are so tired. If you are anaemic, there is a reason or multiple reasons behind it. It could be as simple as lacking the ingredients to make blood cells. So a top up with supplements will help.

Food is not enough, the absorption of nutrients from food and after chemo is usually not very good.

Terrifically helpful. The doctor in the Marsden investigative analysis unit did say something about supplements but did not expand. So, Now I know! Armed and ready fir Friday’s onc! You wonderful ladies!

I hope all goes very well. Take care x

Hi, hope you get good response on Friday. I've been on iron tablets thiamine and multi vitamins sine my operation and am on olaparib and my bloods have been ok so far. Just having trouble getting magnesium up. Good luck

Thank you, Casamimosa. Very helpful! Emma x

It depends on the magnesium supplements. Some are very hard to absorb like Magnesium Oxide or Magnesium Gluconate.

The two that are better absorbed are:

1/Magnesium Glycinate or Bisglycinate

2/ Magnesium Citrate. In higher quantities it can case some loose stools, which is suitable for those with constipation problems.

Mult Gracias!

You may also like...